Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nocardia
Nov 20, 1996

Thank you for your information on my last question 'AZT related anemia'. My husband has now been diagnosed with 'Nocardia'. I understand this is somewhat rare and haven't been able to find any information on it... He's allergic to all the sulfa drugs and therefore is taking Minocycline, 100MG twice a day. Could this be the cause of the low hemoglobin and hemocrit counts that I refered to in my previous question?? Any other information you can give on this would be greatly appreciated! Thank you very much for the service you provide!!

Response from Dr. Cohen

I wouldn't call Nocardia rare, but it's certainly uncommon. Nocardia is a bacterium that is found in soil and that infects humans when they inhale it. You don't have to be immunosuppressed to get sick from it, but it helps. Most cases of nocardiosis in HIV-infected patients occur in the lungs, but it can also involve the brain and (rarely) other organs. It can sometimes be present in the bone marrow in which case it could cause anemia, though that wouldn't be my first guess as to why someone was anemic.

Sulfa drugs are the treatment of choice. There are a number of intravenous antibiotics that also work if you are pretty sick from nocardiosis and can't take sulfa drugs. Minocycline is the alternative agent for people not sick enough to be in the hospital. It is an oral medicaiton, which is important since you have to treat and suppress Nocardia for a very long time.



Previous
PCP treatment and prognosis
Next
Histoplasmosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement